Inventiones mathematicae

, Volume 111, Issue 1, pp 225–270 | Cite as

Knot polynomials and Vassiliev's invariants

  • Joan S. Birman
  • Xiao-Song Lin


A fundamental relationship is established between Jones' knot invariants and Vassiliev's knot invariants. Since Vassiliev's knot invariants have a firm grounding in classical topology, one obtains as a result a first step in understanding the Jones polynomial by topological methods.


Topological Method Firm Grounding Fundamental Relationship Classical Topology 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B] Birman, J.S., New points of view in knot and link theory, Bull AMS (to appear)Google Scholar
  2. [BN] Bar-Natan, D.: Perturbative Chern-Simons theory, Phd thesis, Princeton University, 1990Google Scholar
  3. [B-T] Birman, J.S. Kanenobu, T.: Jones' braid-plat formula and a new surgery triple Proc. of Am. Math. Soc. 1988102, 687–695Google Scholar
  4. [FHLMOY] Freyd, P. Yetter, D. Hoste, J. Lickorish, W. Millet, K. Ocneanu, A.: A new polynomial invariant of knots and links Bull Am. Math. Soc.12, 1985Google Scholar
  5. [J1] Jones, V.F.R.: A polynomial invariant for knots via von Neumann algebras. Bull of AMS12, 103–111 1985Google Scholar
  6. [J2] Jones, V.F.R.: Hecke algebra representations of braid groups and link polynomials. Ann. Math.126, 335–388 1987Google Scholar
  7. [J3] Jones, V.F.R.: On knot invariants related to some statistical mechanical models. Pac. J. Math.137, 311–334 1989Google Scholar
  8. [K1] Kauffman, L.: An invariant of regular isotopy. Trans Am. Math. Soc318, 417–471 1990Google Scholar
  9. [K2] Kauffman, L.: Knots and Physics, Singapore: World Scientific Press, 1992Google Scholar
  10. [L] Lin, XS.: Vertex models, quantum groups and Vassiliev's knot invariants. Columbia University, (preprint), 1992Google Scholar
  11. [S] Stanford, T.: Finite-type invariants of knots, links and graphs. Columbia University, (preprint), 1992Google Scholar
  12. [R] Reshetiken, N.: Quantized universal enveloping algebras, the Yang-Baxter equation, and invariants of links. Leningrad, (preprint), 1988Google Scholar
  13. [V] Vassiliev, V.A.: Cohomology of knot spaces. In: Arnold V.I. (ed.): Theory of singularities and its applications. (Adv. Sov. Math., vol. 1) Providence, RI. Am. Math. Soc. 1990Google Scholar
  14. [Y] Yamada, S.: An invariant of spacial graphs. J. Graph. Theory13, 537–551 1989Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • Joan S. Birman
    • 1
  • Xiao-Song Lin
    • 1
  1. 1.Department of MathematicsColumbia UniversityNew YorkUSA

Personalised recommendations